MULTISYSTEMIC ADVERSE EFFECTS(2)

HSR has been associated with the aromatic anticonvulsants, namely phenytoin, phenobarbital and carbamazepine and lamotrigine . In many of the case reports, the hypersensitivity syndrome is often not recognized or diagnosed as an entity. In fact, the adverse event is likely to be reported as either the most prominent or most severe organ manifestation. For example, there are a large number of cases in the literature that have been termed ‘hep-atotoxicity’, yet closer investigation of these cases reveals that a rash and fever were also evident, heralding a diagnosis of HSR . It has been suggested that the formation of toxic metabolites by phenytoin, carbamazepine and phenobarbital may play a pivotal role in the development of the HSR (Figure 1) . Phenytoin, carbamazepine and phenobarbital are metabolized by cytochrome P450 to an arene oxide metabolite. This metabolite is usually detoxified by epoxide hydrolase; however, if detoxification is defective, the toxic metabolite may act as a hapten and initiate an immune response, or cell necrosis or apoptosis.

Figure1Adverse effects of antiepileptics Get most advantageous deals ever – Generic Zyrtec waiting for you round the clock.

Figure 1) Anticonvulsant metabolic pathway for the production of toxic metabolite

In one study, 75% of a series of patients with anticonvulsant HSR to one aromatic anticonvulsant showed in vitro cross-reactivity to the other two . Clinically, this correlated with a cross-reactivity rate of 75%. In addition, in vitro testing has shown that there is a familial occurrence of hypersensitivity to anticonvulsants, with an autosomal pattern of inheritance . A recent paper described four children who manifested symptoms of HSR with carbamazepine. In three patients, the syndrome was exacerbated after conversion to another aromatic anticonvulsant. Discontinuation of the aromatic anticonvulsant resulted in resolution of symptoms; valproic acid was well tolerated in three patients who required continued anticonvulsant therapy.